Vitamin D 50,000 units: Hi I've been taking 5000... - Thyroid UK

Thyroid UK

113,333 members131,659 posts

Vitamin D 50,000 units

palberts01
palberts01

Hi I've been taking 50000 vitamin d for the past 5 weeks on Saturdays. Sunday and Monday are HELL feeling like my body can't hold myself up, puffy everywhere, bloated, loss appetite. Yesterday when getting,up,to walk feel like I'm gonna fall, hips, back and knee ache. Developed swollen hand knuckles. My doctor says that this us not a reaction..whatever. Any help from someone that takes this dose

18 Replies
oldestnewest

Palberts01,

Some people do react to vitamin D3. Stop taking the supplements and see whether symptoms improve.

palberts01
palberts01 in reply to Clutter

This is a prescription D2 I was told by doctor not to stop it, just wasn't sure if this was a reaction

Palberts01,

If you are vitamin D deficient you should be prescribed D3 not D2. The only way you'll know for sure whether you are having a reaction to D2 is to stop taking it and see whether the symptoms improve. If they do ask your GP to prescribe D3 (cholecalciferol) which you will hopefully tolerate.

clincalc.com/blog/2015/07/v...

I don't know at what level of Vit D (most of us take D3, I think) you need to address the calcium issue with Vit D. I'm no expert but from my reading about Vit D and the treatment of autoimmune diseases by Dr Coimbra (successfully) he recommends avoidance of calcium and plenty of water to avoid kidney stones. Some people advocate K2 with Vit D so that the calcium is deposited in bones not in the heart, kidneys and arteries. Dr Coimbra treats with supra-physiological doses of up to 300,000iu per day and this is only done under medical supervision.

As has been suggested, the only way to know if you react to a medication is to stop it and see if the symptoms disappear.

Hello palberts01,,,,this sounds like a very high dose,,,and sounds far too much,,,,lower the dose and see how things calm down,,,,your body cannot cope with so much vit d,,,and the other replies have got the information that I know of,,,,ttfn from karen.

There are two kinds of vitamin D, vitamin D2 (ergocalciferol) and vitamin D3 (cholecalciferol).

There is plenty of evidence to suggest that vitamin D2 is not a good supplement and should not be used. The best form of vitamin D supplement is D3.

saveourbones.com/the-huge-d...

ajcn.nutrition.org/content/...

I think you should give yourself a couple of weeks off the vitamin D2 and then introduce vitamin D3 supplements at a dose of 5000 iU per day. You could take more if your deficiency is very severe.

5000 iU Vitamin D3 capsules with organic olive oil is a good way of taking it. You can buy enough to last a year on Amazon.com for $10.55

amazon.com/NatureWise-Vitam...

Vitamin D3 supplementation increases the body's absorption of calcium from the diet. It isn't a good idea to take calcium supplements unless you know you are deficient, particularly if you are taking vitamin D. To get the calcium you absorb into your bones and teeth you need to take other supplements - vitamin K2 and magnesium - in addition to the vitamin D3.

Read replies by SeasideSusie to find out about the best forms of vitamin K2 and magnesium to take. You'll find them here :

healthunlocked.com/user/sea...

palberts01
palberts01 in reply to humanbean

I'm on D2 prescription my level was 12... range should be 60-100

palberts01
palberts01 in reply to humanbean

Doctor said I was going to feel better and lose weight..feel worse joint pain, hand knuckles swollen can't make fist.

humanbean
humanbean in reply to palberts01

So why don't you change the type of vitamin D you are taking and take a smaller dose every day? You might feel a lot better. But you won't know unless you try.

I'm assuming your doctor doesn't put you in handcuffs and a headlock every Saturday and ram the D2 down your throat. You do have a choice in this.

palberts01
palberts01 in reply to humanbean

I try to do what the dr says because they get very annoyed when you self diagnosis and try to fire you as a patient basically told me that if I'm not going to adhere to rd plan then they can't my help me. They are doctor #2 I can't keep switching doctors

Agree with the info regarding D3 better than D2. Also, that high a dosage can use up your possibly already limited amounts of magnesium in your body.

That would explain muscle cramps I'm on D2 prescription doctor said I would feel so much better 5 weeks I feel worse my level was 12 normal ranges 60-100

billjames
billjames in reply to palberts01

Suggest you read "Vitamin D3 Miracle" by Jeff T. Bowles.

This could definitely be a reaction. I recently was given a different brand of levo and had virtually identical symptoms to those you describe. I didnt twig until my knuckle joints started to seize up, I recognised THAT from a verified drug allergy I suffered years ago.

I got my prescription reissued with my normal brand and my hands were back to normal within about 4 days, unfortunately the tendonitis in my achilles and lower back issues are still causing issues weeks later but have improved gradually.

Is the D2 a liquid? If not there will be binders and fillers added and they are the likely culprits as with my TEVA reaction. T4 and vit D etc may not cause reactions on their own but the rubbish in with them certainly can and your GP should know that!!!!!!

PS are you taking the vit D well away from your thyroid meds as it can impede absorption.....

Thank you for replying..my D2 is gel cap taken once a week 4hours after levoxyl..she changed my levothyroxine to levoxyl so I don't know if D2 is doing it or new thyroid meds. My GP is not the treating doctor it's a endocrinologist and I can't get them to return calls. Having weight issues she assured me the vitamin d would help me with that..I'm nope

The most likely culprit is the change in levo brand, do you have any of the old brand left, if so try switching back, drug reactions usually start to resolve quickly, on both occasions when I reacted my hand joints especially showed improvement within days. If not ask Dr to represcribe to see if it helps.

I agree with the others that D3 is much better for loading doses, my Dr gave me tablet form but I chose to replace them with softgels to make sure it was absorbed properly.

If you can, just make one change at a time or you wont be able to pinpoint the cause and hopefully work out which ingredient isnt in anything else you take, with me the only 'new' ingredient was mannitol so at least I know what to avoid now 🤞🤞

My dr told me she didn't want me to take generic only name brand cause I had thyroid cancer..that's why she changed me the generic I felt the BEST on

Mmm..... If I were you I would pose another question on that subject, I have never heard of that advice before and I read a lot of posts. It would be a pity to be denied a brand that suited you unnecessarily- there are a lot who have had thyroid cancer on here who should be able to comment more knowledgeably.

They are all just brands and have to be manufactured to the same standards. The difference is brands like levoxyl were the original patent owners. The only major difference is once the licences became freely available they lost their pricing monopoly!

If this advice is from a GP I would also be inclined to ask your oncologist' opinion as some GP's and endos have very strange ideas, there are a lot of myths around that GPs now think are gospel. The biggest whopper being levo suits everyone of course🤣

You may also like...